Utah, 2016

Winter Weather in Utah, December 22 to 23, 2016

December 22 to 23, 2016 · NWS GJT · 2 events in 2 counties and zones

An moist Pacific trough crossed the Four Corners region and brought significant snowfall to portions of southeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An moist Pacific trough crossed the Four Corners region and brought significant snowfall to portions of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 22, 3:10 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 22, 3:10 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
310 AM MST Thu Dec 22 2016

.SHORT TERM...(Today through Friday)
Issued at 238 AM MST Thu Dec 22 2016

The closed low that will bring all the rain and snow today is
currently just off the southern California coast with plenty of
moisture spreading to the north and east of this low. In fact,
current observations show some light snow falling along Wolf Creek
Pass, Pagosa Springs, and Telluride. This snow is in response to a
weak little wave moving through the mean flow, the really 'good'
stuff is still to our south and won't move through until mid-
morning or so. Current highlights look good for 8 to 16 inches for
the San Juans, Grand Mesa, SE Utah mountains. The tricky part of
the forecast, and it usually is, is the southern valleys. Pagosa
Springs tends to stay cold enough for mostly snow thanks to its
higher elevation. Durango though is hovering right at the freezing
mark. BUFKIT data shows a wide range of solutions. The short range
models, HRRR and RAP, both show a switchover to rain. The RAP
shows the lowest elevations warming fairly quickly with a switch
to rain by 9AM while the HRRR is much slower with a switchover
later this afternoon. The NAM and GFS are having nothing of it and
keep it snow throughout. Temperatures at this hour range from 34
in Cortez, 37 in Durango, and 32 in Pagosa Springs. Upper level
flow continues from the southwest and H7 levels do show some
meager WAA occurring at that level through the day. Of course,
once precipitation starts evaporative cooling will drop the
temperature several degrees. At the end of it all, the current
advisories will remain though the day shift will need to keep an
eye on how things pan out temperature and precip-wise.

For those areas not in any winter weather highlights, expect
plenty of clouds and periods of rain and snow showers through
much of the day as the low opens up and continues to march to the
northeast through the day. Previous model runs kept precipitation
down south but now they're all agreeing that precipitation will
reach the Colorado and Wyoming border so no where is really safe
from some form of precipitation today.

By Friday morning, the open wave will have shifted to the front
range with some residual showers continuing for the mountains.
Conditions will markedly improve from about noon onwards. Some
lingering showers will continue over the higher peaks but
significant snowfall will end. Expect variable clouds for some of
the day but clouds will increase towards the late afternoon and
evening hours as the next system starts to bear down on our area.
Not much change in high temperatures expected through Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 407 PM MST Wed Dec 21 2016

A significant winter storm is still on track to impact the area
Christmas Eve and Christmas Day. The GFS and ECMWF are coming
into somewhat better agreement as the ECMWF appears to be coming
around slightly to the GFS solution in terms of timing of cold
air. Models are about 6 hours off but both models seem to push the
coldest air and cold front through between midnight Saturday night
and 5 am Sunday morning. Precipitation will start off as rain or a
rain/snow mix in the valleys with snow in the mountains towards
Saturday afternoon. A 110 kt upper level jet will nose into the
Four Corners up along the Utah and Colorado border providing good
upper level support for precipitation. H7 temps will be a bit
warmer ahead of this system on Saturday afternoon with temps in
the -2C to -5C range which puts snow levels around 7000 or 8000
feet. This will result in a rain/snow mix or rain in most valley
locations. Snowfall will pick up in intensity late Saturday
afternoon into the evening with snow levels lowering to all valley
floors by daybreak on Christmas Day. The H7 temps will be in the
-10 to -12 range throughout the entire area by Sunday morning.
Snow looks to continue through the day on Christmas Day, coming to
an end by Sunday night or Monday morning at the latest as the low
pressure trough lifts northeast through the region and into the
northern Plains and upper Midwest.

Be prepared for hazardous winter weather conditions and make sure
to stay up to date on the latest forecast with this Christmas
storm. Travel will be impacted over the mountain passes during the
day on Christmas Eve, with impacts to travel being felt over most
roadways during the overnight hours into Christmas Day as snow
levels should lower to valley floors.

Lower confidence exists from Monday and beyond as models diverge
in their solutions. Overall looks like a drier forecast to start
next week with some disturbances moving through the northern
Rockies and potentially impacting the northern Colorado mountains
in northwest flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 238 AM MST Thu Dec 22 2016

Widespread rain and snow will occur today with conditions getting
worse from south to north this morning and into the afternoon
hours. MVFR and below ceilings and visibilities will be common for
all TAF sites though the mountain TAF sites will see the lowest
ceilings and visibilities. These conditions will persist through
the next 24 hours and slightly beyond. ILS breakpoints will be met
for KTEX, KASE, and KEGE for most of the day with other TAF sites
skirting with their breakpoints. Mountains will be obscured for
much of the day and into the overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Friday for COZ012-017-
     021>023.

     Winter Storm Warning until 8 AM MST Friday for COZ009-018-019.

UT...Winter Storm Warning until 8 AM MST Friday for UTZ028.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Dec 22, 5:27 AM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MST THU DEC 22 2016

COZ001>014-017>023-UTZ022>025-027>029-231300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MST THU DEC 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN HAS ALREADY SPREAD ACROSS SOUTHERN AREAS THIS
MORNING AND THIS PRECIPITATION WILL CONTINUE TO SPREAD NORTHWARD
THROUGH THE DAY. SEVERAL WINTER STORM WARNINGS AND ADVISORIES HAVE
BEEN ISSUED TO ACCOUNT FOR THIS SNOWFALL. THE LOW PRESSURE
RESPONSIBLE FOR ALL THIS WEATHER WILL CONTINUE TO MOVE NORTHEAST
TODAY KEEPING RAIN AND SNOW IN THE PICTURE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND RAIN COMES TO AN END BY NOON FRIDAY AS WEAK RIDGING
BUILDS IN. THIS WILL BE SHORT LIVED THOUGH AS AS A STRONG COLD
FRONT MOVES OVER THE REGION SATURDAY EVENING INTO SUNDAY MORNING BRINGING
 ANOTHER ROUND OF WIDESPREAD RAIN AND SNOWFALL. PRECIPITATION
WILL BE OVER LATE SUNDAY NIGHT WITH ANOTHER DISTURBANCE EXPECTED
TO MOVE OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT PLEASE REPORT SNOW
AMOUNTS TO YOUR LOCAL WEATHER OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
December 22, 7:00 AM MST to December 23, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 12 inches were measured across the area.

Winter Weather, Grand Flat and Arches

When
December 22, 6:00 PM MST to December 23, 4:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Widespread snowfall amounts of 2 to 4 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680269, 680238.